HHS.gov Archive

This is an archive page. The links are no longer being updated.

Date: Wednesday, July 8, 1997
FOR IMMEDIATE RELEASE
FOOD AND DRUG ADMINISTRATION, Bradford Stone:  (301) 443­3285,  Broadcast Media: (301) 827­3434, Consumer Hotline:(800) 532­4440

Health Advisory On Fenfluramine/Phentermine for Obesity


FDA today alerted physicians to reports of valvular heart disease in women treated for obesity with a combination of fenfluramine and phentermine. The drugs were approved individually more than 20 years ago for single­drug, short­term o besity therapy. Recently, however, they have been widely used "off­label" in combination and for long­term management of obesity. FDA is unaware of studies adequately demonstrating the safety and effectiveness of these products when used in combination.

"These are drugs that should be taken only by obese patients in conjunction with a weight loss regimen that includes a reduced­calorie diet and an exercise program, in accordance with approved labeling" said lead deputy FDA Commissi oner Michael Friedman.

In a letter to doctors, FDA noted that as of July 8, 1997, the agency has received reports of 33 cases of unusual abnormalities in mitral, aortic, and tricuspid heart valves in women between the ages of 30 and 72 who had been taking fenfluramine a nd phentermine for 1 month to 28 months. The course of the disease when the drugs are stopped is unknown at this time.

Researchers at the Mayo Clinic and Mayo Foundation, Rochester, Minn., today also announced results of a study of valvular disease in women who took the combination of fenfluramine and phentermine for management of obesity, to be published in the N ew England Journal of Medicine next month.

There is no conclusive evidence of a cause­effect relationship between use of the drugs and the development of valvular disease. However, because of the seriousness of the cardiac problems and their rare occurrence in otherwise healthy obese women in this age range, FDA believes patients and health care professionals should be notified of this information. In addition, the agency is notifying manufacturers to meet with FDA to discuss possible labeling changes.

FDA will continue to monitor adverse events reports from all sources. The agency encourages all health care professionals to report any cases of cardiac valvular disease or other serious toxicities associated with the use of fenfluramine, dexfenf luramine, or phentermine to the FDA's MEDWATCH program at 1­800­FDA­1088/fax 1­800­FDA­0178; or to the respective drug manufacturers. Of particular interest would be information from such patients on the dosage and duration of therapy with the drug product(s), whether there were any other medications being taken by the patient on a chronic basis, whether there was any history of pre­existent cardiac disease, the results of the patient's cardiac evaluation, and the degre e of obesity at the time drug therapy was started.


Note: HHS press releases are available on the World Wide Web at: www.hhs.gov.